Thunderstorm Wind, Dundy
- When
- July 29, 11:44 PM MST to July 30, 11:44 PM MST
- Where
- Dundy County, Benkelman
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.050, -101.533
Dundy County High School Weather Lab.
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 1:06 PM MST, 10 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 206 PM MDT THU JUL 29 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY) CONVECTIVE FORECAST TONIGHT RATHER COMPLEX...BUT APPEARS TO BE FOCUSED ON TWO AREAS. NORTHWEST FLOW ALOFT HAS BEEN ESTABLISHED AND A SHEARED ENVIRONMENT WILL DEVELOP BY THIS AFTERNOON AS PLATTEVILLE PROFILER ALREADY SHOWING 30 KTS AT 500 MB AT 18Z...AND MODELS FORECAST UP TO 50 KTS ACROSS NORTHEAST COLORADO BY 00Z. APPROACHING SHORTWAVE IN SOUTHERN WYOMING CLEARLY DEPICTED ON WATER VAPOR IMAGERY WILL PROVIDE LARGE SCALE ASCENT FOR THUNDERSTORM INITIATION OVER THE FRONT RANGE/ADJACENT PLAINS NEAR SURFACE TROUGH. MUCAPE AXIS OF 500-1000 J/KG WILL BE LOCATED FROM AKRON TO LIMON...SO STORMS WILL BE MOVING INTO A MORE STABLE ENVIRONMENT IN KANSAS/NEBRASKA THIS EVENING. PROBLEM HERE WILL BE HOW FAR EAST WILL STORMS PROPAGATE BEFORE DISSIPATING? MOS POPS LOOK UNDERDONE IN THE WEST GIVEN POTENTIAL FOR A LONGER LIVED SEVERE CELL OR TWO IN THE SHEARED ENVIRONMENT. SECOND AREA OF CONCERN WILL BE CONVECTIVE COMPLEX ANTICIPATED TO DEVELOP OVER THE NEBRASKA PANHANDLE LATE THIS EVENING ASSOCIATED WITH MAIN UPPER WAVE DYNAMICS. WRF/GFS TAKE THESE STORMS ACROSS THE NORTHEASTERN FORECAST AREA AFTER MIDNIGHT...ETA LESS AGGRESSIVE...THOUGH EVEN ITS LOW LEVEL JET FORECAST SHOWS A BULLSEYE OF ISENTROPIC LIFT NEAR MCCOOK BETWEEN 06Z AND 12Z. AGAIN...MOS POPS SEEM ON THE LOW SIDE...AND WILL PROBABLY STICK NEAR THE CURRENT FORECAST. FRIDAY...SURFACE TROUGH ASSOCIATED WITH MAIN UPPER WAVE WILL PROGRESS ACROSS THE FORECAST AREA DURING THE MORNING...WITH BREEZY/POSSIBLY WINDY NORTH WINDS DEVELOPING IN ITS WAKE. FSL RUC2 TIMING/WIND SPEEDS PREFERRED...SLIGHTLY FASTER/STRONGER THAN OTHER MODELS. WILL HAVE SOME SLIGHT CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS ALONG/AHEAD OF SURFACE TROUGH IN THE MORNING SINCE SOME UPPER DYNAMICS WILL BE MOVING THROUGH AS WELL. WINDS WILL DIMINISH IN THE AFTERNOON BUT STILL BE OUT OF THE NORTH. 700-500 MB LAPSE RATES WILL BE SUFFICIENT SO THAT STORMS WILL DEVELOP ON THE PALMER DIVIDE WITH DAYTIME HEATING. WILL KEEP ANY MENTION OF AFTERNOON AND EVENING THUNDERSTORMS CONFINED TO EASTERN COLORADO WHERE 0-6KM MEAN WINDS MAY ALLOW THEM TO MAKE SOME EASTWARD PROGRESS BEFORE DISSIPATING AFTER SUNSET. SATURDAY...ANOTHER DECENT SHORTWAVE WILL BE MOVING ACROSS THE FORECAST AREA DURING THE DAY. MOISTURE AND INSTABILITY AXIS WILL BE ACROSS THE EASTERN FORECAST AREA...COINCIDENT WITH DYNAMICS/UPWARD VERTICAL MOTION ASSOCIATED WITH UPPER WAVE. MOS GUIDANCE HAS RISEN SHARPLY WITH TEMPERATURES...MIDDLE TO UPPER 90S...SO ANY CAPPING INVERSION SHOULD BE OVERCOME WITH STRONG HEATING. DATA SUGGESTS DRY LINE TO FORM ACROSS THE FORECAST AREA...ROUGHLY A BENKELMAN TO LEOTI LINE...AND ACT AS A FOCUSING MECHANISM FOR CONVECTION. FORECAST 0-6KM SHEAR VALUES OF 30-40KTS MORE THAN SUFFICIENT TO SUPPORT SEVERE STORMS...EVEN A FEW SUPERCELLS...IN THE EASTERN HALF OF THE FORECAST AREA. GUIDANCE POPS APPEAR TOO LOW GIVEN THE SITUATION. SUNDAY...FIRST SIGNS OF UPPER RIDGE BUILDING FROM NEW MEXICO WITH RISING HEIGHTS AND THICKNESSES. 0-6KM MEAN WINDS WILL BE SOUTHWESTERLY...WHILE 500 MB WINDS STILL SHOW A BIT OF A NORTH COMPONENT. EXPECT LOW LEVELS TO SEE SIGNIFICANT DRYING WITH THE DOWNSLOPING WINDS. GFS/ETA 850 MB TEMPERATURES IN GENERAL AGREEMENT WITH LOWER 30S CELSIUS IN THE WEST TO UPPER 20S NEAR 30 IN THE EAST WHICH SUPPORT UPPER 90S/NEAR 100 FOR HIGHS. WILL HAVE TO RAISE CURRENT FORECAST TO KEEP PACE. && .LONG TERM...(MONDAY THROUGH THURSDAY) STRONG RIDGE CENTERED OVER NEW MEXICO CONTINUES TO BE FORECAST BY THE MODELS. ECMWF/CANADIAN ENSEMBLE/GFS ENSEMBLE MEAN SUGGEST A SLIGHTLY MORE AMPLIFIED PATTERN THAN THE OPERATIONAL GFS...AS TROUGH DIGS ALONG WEST COAST AND UPSTREAM RIDGE SURGES INTO SOUTHERN CANADA. ECMWF SEEMS TO BE AN OUTLIER FOR WEDNESDAY...AS IT IS THE ONLY MODEL BRINGING DOWN A BACKDOOR FRONT ASSOCIATED WITH SHORTWAVE TOPPING THE RIDGE IN THE NORTHERN PLAINS. GIVEN THE UPPER FLOW...STRONG WESTERLIES ACROSS THE NORTHERN PLAINS...ANY FRONT WILL HAVE A DIFFICULT TIME MAKING MUCH SOUTHWARD PROGRESSION. PERSISTENCE FORECAST THROUGH THE LONG TERM PERIOD WILL BE USED...AND AS 850 MB TEMPERATURES CLIMB INTO THE LOWER 30S CELSIUS...THE FIRST BONA FIDE HEATWAVE OF THE SUMMER LOOKS MORE AND MORE LIKELY. PRECIPITATION CHANCES WILL BE NIL AS ATMOSPHERE STRONGLY CAPPED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 943 AM MDT THU JUL 29 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 943 AM MDT THU JUL 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE VERY LATE THIS AFTERNOON INTO THE EARLY EVENING WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND KANSAS TO CHEYENNE WELLS COLORADO. THE THREAT INCREASES A BIT FOR ALL OF FAR EASTERN COLORADO. AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING TOWARD NORTHWEST COLORADO WILL GENERATE THUNDERSTORMS ALONG THE FRONT RANGE OF THE ROCKIES. AS THIS DISTURBANCE CONTINUES TO MOVE TOWARD THE SOUTHEAST SO WILL THE THUNDERSTORMS. BY 6 PM MDT THESE THUNDERSTORMS WILL BE APPROACHING WESTERN YUMA...KIT CARSON...AND CHEYENNE COUNTIES OF COLORADO WHERE THE HIGHER THREAT FOR A FEW SEVERE STORMS WILL EXIST. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. AS THEY MOVE INTO FAR WESTERN KANSAS AND SOUTHWEST NEBRASKA A SLOW AND GRADUAL WEAKENING TREND IS EXPECTED. A SECONDARY AND STRONGER DISTURBANCE WILL GENERATE THUNDERSTORMS OVER NORTHWEST NEBRASKA LATE THIS AFTERNOON. THESE THUNDERSTORMS WILL GENERALLY REMAIN NORTH OF THE AREA BUT THE TAIL END OF THE PRECIPITATION WITH THESE STORMS MAY BRUSH DUNDY...HITCHCOCK...AND RED WILLOW COUNTIES AFTER MIDNIGHT. STRONG AND GUSTY WINDS WOULD BE THE PRIMARY CONCERN WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE HIGHER TERRAIN OF COLORADO FRIDAY AFTERNOON AND THEN DRIFT SOUTHEAST INTO PARTS OF EASTERN COLORADO AND A SMALL PART OF WESTERN KANSAS FRIDAY EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. THUNDERSTORMS WILL DEVELOP AGAIN SATURDAY AFTERNOON NEAR A TROUGH OF LOW PRESSURE AND MOVE SOUTHEAST ACROSS EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND EAST OF A LINE FROM BENKELMAN TO GOODLAND TO RUSSELL SPRINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM MDT ALONG AND WEST OF A LINE FROM BENKELMAN NEBRASKA TO GOODLAND KANSAS TO CHEYENNE WELLS COLORADO. DDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 820 PM MDT THU JUL 29 2004 COZ090>092-300300- CHEYENNE CO-KIT CARSON-YUMA- 203 PM MDT THU JUL 29 2004 ...SEVERE THUNDERSTORM WATCH #671 IN EFFECT FOR FAR EASTERN COLORADO HAS BEEN ALLOWED TO EXPIRE... A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST INTO EAST CENTRAL COLORADO AND APPROACH THE KANSAS-COLORADO BORDER AROUND 930 PM MDT (1030 PM CDT). THIS LINE WAS MOVING EAST AROUND 40 MPH AND MAY PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL...HOWEVER THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS ENDED. MWM
The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 06:42 UTC.
4 thunderstorm wind. Local standard time, as filed.
Dundy County High School Weather Lab.
Several power poles down. Two transformers caught on fire. Power out for two hours. Vendor tents at county fair blown down. No damage to more permanent structures or rides at the fair. Some large branches and a couple big trees down.
McCook ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406215, 5406216, 5406217, 5406218.